Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 116, NWS Mobile, AL

July 9, 2019Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 9, 2019, 3:19 PM CDT for Okaloosa County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2019, 3:19 PM CDT (20:19 UTC)
Expired
Jul 9, 2019, 4:00 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 75 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WUUS54 KMOB 092019
SVRMOB
FLC091-092100-
/O.NEW.KMOB.SV.W.0116.190709T2019Z-190709T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
319 PM CDT Tue Jul 9 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Okaloosa County in northwestern Florida...

* Until 400 PM CDT.

* At 319 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Crestview, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3053 8680 3065 8679 3075 8670 3063 8650
      3042 8663
TIME...MOT...LOC 2019Z 030DEG 10KT 3066 8664 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:15 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 1:15 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
115 PM CDT Tue Jul 9 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Scattered showers and thunderstorms will continue
to increase at area terminals through the afternoon with MVFR cigs
and visbys possible in and near showers and thunderstorms. VFR
conditions prevail tonight into Wednesday morning. /13

&&

PREV DISCUSSION... /issued 525 AM CDT Tue Jul 9 2019/

NEAR TERM /Now Through Tuesday night/...Better ridging aloft is
noted over the lower MS river valley and western sections of the
forecast area today combined with a broad mid to upper low mostly
over south Ga and the eastern FL Panhandle shifting southward over
the NE Gulf. As this upper low pressure area continues to shift
south a broad surface low will begin to develop over the adjacent
gulf waters of the Fl Panhandle progged to shift west well
offshore beginning late tonight continuing through the remainder
of the week. With this pattern little to no impacts are expected
today and tonight with mainly better moisture in the boundary
layer advecting west across most locations of the forecast area
late today and tonight. As a result better rain chances can be
expected today and tonight especially east of the I-65. With pwats
climbing to 2 inches or slightly better for most locations of the
forecast area some minor flooding could become a concern by late
today especially over eastern and coastal sections of the forecast
late this afternoon and evening. Model soundings show this better
moisture aloft resulting in better clouds also today helping to
keep daytime temps a tad lower compared to the last few days but
with better moisture content heat indices will again range from
103 to 107 degrees F with some pockets of 110 degrees F also
possible especially over the western half of the forecast area by
early to mid afternoon due to better subsidence aloft. For now
will continue to monitor this pattern closely for possible heat
advisories if needed.

High temps today will range from the mid to upper 90s for most
locations including the immediate coast. Lows tonight will range
from the middle 70s for most inland areas and the upper 70s to
lower 80s along the immediate coast. 32/ee

SHORT TERM /Wednesday Through Thursday night/...The elongated mid
level trough axis stretching across the northeastern Gulf of
Mexico today will continue to slowly advance southwestward through
tonight before gradually closing off into a mid level low over the
northern Gulf of Mexico on Wednesday. The associated surface
trough of low pressure extending from southeast MS and southwest
AL to the FL Big Bend region late tonight will also subsequently
move southward into the adjacent northern/northeastern Gulf of
Mexico by early Wednesday morning, before the broad area of low
pressure also organizes and begins tracking slowly westward over
the northern Gulf Wednesday into Wednesday night. This system will
continue to be closely monitored for tropical development. The
latest NHC outlook now calls for a 40% chance of tropical
development through 48 hours (and continues to be high at 80%
through the next 5 days). A tropical airmass will be entrenched
across our forecast area to the north of the low pressure system
Wednesday and Wednesday night, with precipitable water values
forecast to range from around 2" inland to perhaps as high as 2.2"
to 2.3" near the coast. Healthy coverage of showers and storms is
expected to develop in this environment Wednesday, and we will
continue likely chance POPs (60-70%) over much of the region.
Locally heavy rainfall will be possible. A gradual westward
progression of the low pressure system continues Thursday into
Thursday night, with fairly decent agreement in the operational
guidance that the area of low pressure will be centered south of
the LA coast by 12Z Friday. Our forecast area will remain in a
very moist environment Thursday and Thursday night, with
precipitable water values continuing to average above 2". Showers
and storms should increase in coverage again during the day
Thursday, and will keep POPs in the 60-70% range across the entire
area Thursday afternoon. Coverage should become more scattered by
Thursday evening, with better POPs becoming focused near the
coast again late Thursday night.

Another round of hot temperatures should impact the area prior to
convective development Wednesday, and have kept highs in the lower
to mid 90s inland, and around 90 near the coast. Max heat indices
generally range between 102-108, perhaps locally around 110.
Temperatures should be slightly cooler on Thursday. Increased
onshore flow will bring an increasing risk for rip currents
along area beaches Thursday into Thursday night. /21

LONG TERM /Friday Through Monday/...Forecast impacts late this
week into the weekend will greatly depend on the eventual track of
the area of low pressure/tropical system over the northern Gulf of
Mexico. We will need to watch this system closely over the next
few days as any weakness between the pair of ridges centered over
the Four Corners/Rocky Mountains and western Atlantic may allow
for a northwestward turn toward southern or southeastern LA Friday
into Saturday. If the eastward extent of mid level ridging is
stronger, then a more westward track would likely continue. A
weak frontal boundary may also push southward and stall near our
forecast area this weekend, so either way the potential for
higher than average POPs will persist over our area into the
weekend. Continued onshore flow will likely keep a high risk for
rip currents going into the weekend. Increased surf is also
expected during the latter part of the week and into the weekend.
We will also monitor the strength of onshore flow and tidal cycles
for potential coastal flooding concerns. /21

MARINE...A developing area of low pressure tracking west over the
northern Gulf later this week will bring a strong east to southeast
wind flow to the marine area by early Thu. Through this evening
expect a moderate west to northwest flow to continue veering to the
north then northeast overnight and early Wed as the area of low
pressure begins to emerge better over the NE Gulf. By early Thu
continuing into the weekend expect a strong southeast wind flow over
the marine area with seas building to 8 feet or slightly better
especially off the AL/MS coast as the area of low pressure moves
south of the LA coast. Winds and seas will be higher in scattered to
numerous showers and thunderstorms associated with this system
beginning late this afternoon continuing through Sat. Stayed tuned
to for further updates on this developing pattern over the northern
gulf later this week. Small Craft Advisories may be required
Thu through Sat. 32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 9, 5:37 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
537 AM CDT Tue Jul 9 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-101045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
537 AM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

High heat index values ranging from 103 F to 107 F will continue
today, remaining just below 108 F advisory criteria. A few
isolated spots, especially over the western half of the forecast
area, could exceed the 108 criteria by mid afternoon. Stay tuned
for possible updates if needed.

Scattered to numerous showers and thunderstorms will develop by
this afternoon. Although widespread organized severe weather is
not expected a few storms could become strong with gusty straight
line winds, frequent lightning, and locally heavy rainfall being
the main threats. Due to better moisture content moving in from
the east some nuisance flooding will also be possible especially
over the eastern half of the forecast area late this afternoon and
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High heat index values ranging from 103 F to 107 F will continue
on Wednesday, remaining just below 108 F advisory criteria.

Locally heavy rainfall, possibly leading to some minor flooding
in low lying areas, will be the main concern with scattered to
numerous showers and thunderstorms Wednesday through Saturday.
Gusty straight line winds will also be possible with with some of
the heavier showers and thunderstorms in the extended period.

There is a moderate risk of rip currents along the Gulf beaches
of Alabama and Northwest Florida on Wednesday followed by a High
risk Thursday and Friday. Increased surf heights will also be
likely Friday and over the weekend.

Tides above predicated levels will also be possible Friday and
over the weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks is not expected
through Monday.

GMZ630>636-650-655-670-675-101045-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
537 AM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds and seas will be higher near scattered to numerous showers
and thunderstorms later today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous conditions for small craft will be likely over the
marine area Thursday through Saturday.

Winds and seas will be higher near scattered to numerous showers
and thunderstorms Wednesday through Monday.

Tides above predicated levels will also be possible Friday
through Sunday.

In the hours before

Special weather statement, Jul 9, 2:29 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
229 PM CDT Tue Jul 9 2019

ALZ056-059-060-FLZ201-203-205-092030-
Conecuh AL-Escambia AL-Covington AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Inland FL-
229 PM CDT Tue Jul 9 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...ESCAMBIA...SOUTH CENTRAL CONECUH...SOUTHWESTERN
COVINGTON...NORTHWESTERN OKALOOSA...NORTHEASTERN SANTA ROSA AND NORTH
CENTRAL ESCAMBIA COUNTIES UNTIL 330 PM CDT...

At 228 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles west of Castleberry to 18 miles northwest of
Laurel Hill, and moving southwest at 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Brewton, Century, Flomaton, East Brewton, Castleberry, Jay, Pollard,
Riverview and I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3109 8747 3066 8678 3111 8662 3142 8714
TIME...MOT...LOC 1928Z 029DEG 11KT 3132 8711 3110 8673
Local storm report, Jul 9, 2:32 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
232 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     MARINE TSTM WIND 2 W GULF BREEZE         30.37N 87.21W
07/09/2019  M56 MPH          GMZ634             FL   MESONET

            WEATHERFLOW STATION XFPL( FAIR POINT LIGHT
            2) MEASURED A MARINE WIND GUST OF 56 MPH.

&&

MB
Special weather statement, Jul 9, 2:45 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
245 PM CDT Tue Jul 9 2019

FLZ203-205-206-092030-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Inland FL-
245 PM CDT Tue Jul 9 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL OKALOOSA AND EAST CENTRAL SANTA ROSA COUNTIES
UNTIL 330 PM CDT...

At 245 PM CDT, the strong thunderstorms were located along a line
extending from 8 miles north of Baker to 6 miles east of Crestview,
and moving southwest at 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Crestview, Niceville, Valparaiso and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3046 8641 3045 8642 3050 8644 3050 8642
      3051 8642 3051 8645 3049 8645 3048 8647
      3052 8650 3048 8648 3046 8650 3068 8684
      3096 8671 3078 8639 3053 8639
TIME...MOT...LOC 1945Z 040DEG 13KT 3092 8668 3075 8646
Special weather statement, Jul 9, 2:46 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
246 PM CDT Tue Jul 9 2019

ALZ263-265-092030-
Mobile Coastal AL-Mobile Central AL-
246 PM CDT Tue Jul 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 330 PM CDT...

At 245 PM CDT, the strong thunderstorm was located 4 miles south of
Theodore, moving southeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Tillmans Corner, Theodore, Grand Bay, Bayou La Batre, Coden and I10
And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3035 8813 3033 8815 3034 8820 3036 8819
      3037 8826 3038 8826 3039 8829 3037 8831
      3040 8834 3039 8839 3063 8840 3066 8807
      3060 8806 3057 8809 3033 8813
TIME...MOT...LOC 1945Z 336DEG 13KT 3048 8818
Special weather statement, Jul 9, 2:51 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
251 PM CDT Tue Jul 9 2019

ALZ264-266-092030-
Baldwin Coastal AL-Baldwin Central AL-
251 PM CDT Tue Jul 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL BALDWIN COUNTY UNTIL 330 PM CDT...

At 251 PM CDT, the strong thunderstorm was located over Bon Secour,
or near Gulf Shores. This storm was nearly stationary.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Bon Secour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3024 8785 3026 8777 3030 8773 3029 8775
      3034 8782 3034 8781 3039 8768 3027 8759
      3025 8771 3026 8770 3026 8772 3024 8774
      3024 8782 3023 8781 3023 8784
TIME...MOT...LOC 1951Z 057DEG 2KT 3030 8769
Local storm report, Jul 9, 2:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     LIGHTNING        1 SE PACE               30.59N 87.15W
07/09/2019                   SANTA ROSA         FL   911 CALL CENTER

            LIGHTNING STRUCK A SHED BEHIND HOUSE WHICH
            STARTED A SMALL STRUCTURE FIRE. TIME
            ESTIMATED BY RADAR.

&&

CF

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:51 AM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa39 min
Jul 9, 12:26 PM CDTSpecial Weather StatementMOBEscambia64 min
Jul 9, 2:45 PM CDTSpecial Weather StatementMOBOkaloosa45 min
Jul 9, 2:56 PM CDTSevere Thunderstorm WarningMOBOkaloosa49 min
Jul 9, 4:14 PM CDTSpecial Weather StatementMOBEscambia61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.